Asthma UK community forum
10,416 members16,930 posts

Huge stomach due to meds?

I have a history of allergies but not asthma but was diagnosed with asthma at age 50, after a suspected asthma attack in August (due to an allergic reaction to dust + high pollution levels) and ended up in A&E for a few hours. I was given prednisolone for a week and prescribed the daily brown inhaler 100 MCG clenil modulite (2 puffs twice a day ) and a blue inhaler for emergencies. I was also told to take antihistamines every day.

I have barely used the blue inhaler at all. Maybe 5 puffs in total since August. I've used the brown one daily as instructed. And am taking my antihistamines daily too. My peak flow is averaging 450 at the moment. It went down to 150 during my asthma attack.

My specialist thinks my nose is the problem rather than my chest, possibly nasal polyps. I don't cough and I only wheeze when my allergies are up.

I know I was overweight before this process, but now my stomach is so huge that it looks like I'm heavily pregnant. My waist size can easily fluctuate 2 inches from day to day. I've gone from a size 12 to a size 16 or 18 around the waist.

I have been reducing my calorie intake and watching my portion size for the last couple of weeks and cooking from fresh more often than not. But there is no shift in weight or, more importantly, size. I'm getting distressed and demoralised by this. Nothing fits and I'm ashamed of how I look. Plus it's making things like climbing stairs more difficult which is counter productive to my overall health as t makes exercise difficult.

There is a history of Type II diabetes in my family so I'm very concerned at the risk of that. Perhaps more concerned about that than the asthma.

I'm seriously considering stopping my brown inhaler completely . I have an appointment with my GP in a week or so to discuss.

I would be interested to know what others experience has been in similar circumstances.

4 Replies
oldestnewest

I think it’s very unlikely that the steroid inhaler has had any impact on your weight. And you are taking it at a very low dose. The point of inhalers is to directly impact your lungs so that only a minimal about of the drug gets to your system.

(Steroid tablets, Prednisolone can cause weight gain and water retention but generally only if you have to use them for a considerable amount of time. I start to get a moon face after about 2 weeks of them. However it goes after a few days of stopping the pills.)

I have never heard of antihistamines causing weight gain.

I would go and talk to your doctor about this, because as you believe it may be a question of treating your nasal problems, as that might well be causing your lung problems. And if you sort out the nasal issues then you may not need the steroid inhaler any longer.

But lots of people with asthma do struggle with weight. And that is sometimes due to even a small reduction in exercise. If you are moving and walking less. Weight creeps on insidiously. I would try and add in some walking every day, and build it up. Exercise is a very important part of keeping well, but it doesn’t have to be crazy, just walking purposefully every day for 30 mins will make a big difference. ( you could even divide into 3 10 minute sessions or 6 x 5 minutes if you get tired quickly)

I have pretty serious asthma and take a lot of medications every day to keep well. I am also very keen on sport and exercise, but my respiratory consultant believes that being as fit as I am has kept me out of hospital on numerous occasions.

The point is even if I feel really crappy and am struggling I always go for a short walk even if it’s only for 15/ 20 mins, or do some Pilates exerercises or yoga.

The only time I don’t exercise is if I actually have an infection and a fever.

This may not be what you want to hear, but it can make a big difference

R

6 likes
Reply

IV gained weight frm steroids inhaler.

Not a lot but exercise seems t only way to keep it down. I also found they make me hungrier so I have to watch what I eat..

But the benefits outweigh the side effects. I'm so much healthier than when I didn't use them.

1 like
Reply

Highly unlikely that the inhaler is causing the tummy bulge

Dose is tiny relative to oral steroids

Something asthmatics restrict their exercise

regime because they get out of breathe quickly

A vicious circle

Do not stop taking your inhaler without talking to your doctor

Indeed , consider taking 2 puffs of your blue inhaler prior to taking exercise

IF you are getting wheezy when walking /running/exercising

1 like
Reply

Thank you for all your responses. I really appreciate it.

I understand it's unlikely that my inhalers are having an impact, but it's not impossible either.

I do a lot of walking already (there's always room for more, of course). And I've been restricting my calories so I shouldn't be swelling up like I am. My measurements should be going down not up.

I'm also suffering from IBS which I have *never* suffered from in the past. That's been going on for at least 6 weeks so prior to dieting. I've always been very consistent in that department but not any more. Again, at the dose I'm on, I shouldn't be having that side effect. And with my diet and water intake, it shouldn't be happening. Nevertheless, it's there.

I'm monitoring my diet and measurements closely in readiness for my doctor's appointment in 8 days. And I'm not stopping using my inhaler either before seeing my GP. I know exercise and diet are needed. I'm not trying to avoid that either. I am, however, trying to understand and deal with the side effects I appear to be having despite being on a low dose.

Reply

You may also like...